Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Phoenix, AZ

July 26, 2007Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 26, 2007, 6:50 PM PDT for Imperial County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2007, 6:50 PM PDT (01:50 UTC)
Expired
Jul 26, 2007, 7:15 PM PDT
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Imperial County, CA

The radar

The San Diego radar (KNKX), 97 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 270151
SVRPSR
CAC025-270215-
/O.NEW.KPSR.SV.W.0016.070727T0150Z-070727T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM PDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...PLASTER CITY...OCOTILLO...

* UNTIL 715 PM PDT

* AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OCOTILLO...AND MOVING  
  EAST AT 5 MPH.  HEAVY RAIN WILL FOLLOW.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT.
  SIGNAL

LAT...LON 3276 11619 3251 11599 3268 11555 3309 11618

$$ 

HV
1 follow-up statement
000 
WWUS55 KPSR 270216
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
714 PM MST THU JUL 26 2007

CAC025-270224-
/O.EXP.KPSR.SV.W.0016.000000T0000Z-070727T0215Z/
IMPERIAL CA-
714 PM PDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IMPERIAL COUNTY
EXPIRED AT 715 PM PDT...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA IN FAR 
SOUTHWEST IMPERIAL COUNTY...NEAR THE TOWN OF OCOTILLO ALONG 
INTERSTATE 8...WAS ALLOWED TO EXPIRE AT 715 PM.

STRONG THUNDERSTORMS HAVE WEAKENED...AND MOVED NORTHWEST AWAY FROM 
THE TOWN OF OCOTILLO INTO OPEN DESERT.

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THE REMAINDER OF 
THE EVENING.

LAT...LON 3276 11619 3251 11599 3268 11555 3309 11618

$$
 
HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:05 PM PDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 26, 5:05 PM PDT, 1 hour 45 minutes before
AZZ020>028-CAZ030>033-270600-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST THU JUL 26 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED OVER COLORADO AND
UTAH FOR THE NEXT SEVERAL DAYS MAINTAINING A MONSOONAL MOISTURE
FLOW. THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS
...AND WEATHER DISTURBANCES WILL BRING INCREASED CHANCES FOR STORMS
FROM TIME TO TIME. THE ATMOSPHERE IS UNUSUALLY MOIST...AND STORM
MOVEMENT WILL BE RATHER SLOW...SO LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
ANOTHER ACTIVE DAY TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
OVER MUCH OF ARIZONA. AS FOR SOUTH-CENTRAL AZ/SOUTHEAST CA...THE
RADAR LOOKS VERY SIMILAR TO THIS TIME YESTERDAY...WITH THE MOST
ACTIVE AREA SHIFTING SLIGHTLY WESTWARD OVER LA PAZ AND YUMA
COUNTIES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE
COUNTIES...INCLUDING THE LOWER CO RIVER VALLEY (FAR EASTERN PORTIONS
OF RIVERSIDE AND IMPERIAL COUNTIES)...THROUGH 0300 UTC (8 PM MST).
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE OCCURRED ACROSS
SEVERAL LOCATIONS (SEE FLASH FLOOD WARNING FOR EAST CENTRAL YUMA
COUNTY IN EFFECT UNTIL 345 PM MST FOR MORE DETAILS) WITH SHOWERS AND
T-STORMS EXPECTED TO OCCUR THROUGHOUT MUCH OF THE AFTERNOON...AND
POSSIBLY INTO THE EARLY EVENING HOURS. ELSEWHERE...EASTERN AZ HAS
BEEN A BIT SLOW TO FIRE TODAY...BUT SHOULD GET GOING BY LATER THIS
AFTERNOON. STEERING FLOW REMAINS WEAK...BASICALLY EASTERLY OVER THE
EASTERN CWA...AND NORTHERLY OVER THE WESTERN CWA...WITH A COL AREA
OVER WESTERN AZ (SAME FEATURE WHICH AIDED IN LARGE STORM DEVELOPMENT
YESTERDAY OVER WRN MARICOPA COUNTY). AT ANY RATE...LITTLE CHANGE TO
THIS MORNINGS THINKING...WITH CHANCE POPS CWA WIDE THIS EVENING.
WILL NEED TO KEEP AN EYE ON NORTHWESTERN MARICOPA COUNTY FOR THE
POSSIBLE NEED FOR A FLASH FLOOD WATCH FOR THIS AREA. IN THE
MEANTIME...WILL COVER THIS AREA WITH SMALL STREAM FLOOD ADVISORY.

CURRENT KPHX TEMP IS 96...HIT 97 ALREADY. CONVECTIVE TEMP USING 12Z
PSR MODIFIED SOUNDING WITH MIXING RATIO OF 13.5 G/KG IS 98...SO
WELL NEED ANOTHER COUPLE DEG ACROSS THE VALLEY TO OVERCOME ANY CIN
(NEG AREA) IN THE SOUNDING. EVEN STILL...ISOLATED STORMS TO THE
SOUTHEAST...AS WELL AS SHOWER/T-STORM ACTIVITY TO THE WEST...SHOULD
PRODUCE OUTFLOWS THAT WILL MOVE INTO THE VALLEY AND AID IN LIFT LATE
THIS AFTERNOON/EARLY EVENING...ALLOWING US TO UTILIZE THE 2000 J/KG
OF POSITIVE ENERGY/CAPE. OF COURSE...ONLY TIME WILL TELL EXACTLY
WHERE AND WHEN...BUT THE ATMOSPHERE REMAINS RIPE FOR ANOTHER ROUND
OF SHOWERS/STORMS. AGAIN...THE MAIN THREAT REMAINS HEAVY RAIN...AS
STEERING FLOW IS WEAK.

BEYOND TODAY...MODELS SUGGESTING A STRONGER STEERING FLOW TO SET UP
FRI/SAT...FAVORING NORTHEASTERLY WHICH WOULD HELP IN STORM
PROPAGATION OFF THE RIM AND HIGHER TERRAIN TO THE EAST. MOS GUIDANCE
POPS ARE UP FROM PREVIOUS RUNS...AND HAVE INCREASED POPS FOR THE
EASTERN CWA FRI/SAT. AS A RESULT...HAVE MADE MINOR TWEAKS (COOLER)
TO BOTH OVERNIGHT AND HIGH TEMPS FROM ABOUT PHOENIX EASTWARD. BOTTOM
LINE...WE REMAIN IN A MODERATE MONSOON PATTERN WITH THE DAILY THREAT
FOR MAINLY AFTERNOON/EVENING CONVECTION AT LEAST THROUGH THE
UPCOMING WEEKEND.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH WEDNESDAY...
PREVIOUS DISCUSSION...PROGS CONTINUE TO DEPICT MONSOON PATTERN IN
THE EXTENDED AND THUS MAINTAINED PREVIOUS TRENDS. GFS THOUGH
CONTINUES TO INDICATE SOME DRIER AIR MOVING INTO WESTERN PORTIONS OF
THE FORECAST AREA BY THE MIDDLE OF NEXT WEEK. THIS IS NOT HARD TO
BELIEVE GIVEN THAT IT IS DIFFICULT FOR SOUTHEAST CALIFORNIA TO
MAINTAIN DEEP MOISTURE FOR MORE THAN A WEEK...EVEN IN THE MONSOON.
THUS SLIGHT DOWNTREND IN POPS THERE AT THE END OF THE EXTENDED.
ALSO...TRENDED TEMPS TOWARD VALUES CLOSER TO CLIMATOLOGY.

PREVIOUS FORECAST...
HIGH POTENTIAL FOR VERY ACTIVE CONVECTIVE WEATHER DURING THIS
PERIOD...WITH A CONTINUED RISK FOR EXCESSIVE RAINFALL AND FLASH
FLOODING AND AN INCREASED CHANCE FOR SEVERE THUNDERSTORMS. 500 MB
HIGH FORECAST TO REMAIN OVER OR NEAR UTAH...WITH DEEP LAYERED
EASTERLY FLOW. PLENTY OF MOISTURE EXPECTED OVER OUR CWA...WITH
1000-700 MB MEAN MIXING RATIO 12-14 G/KG...WELL ABOVE CLIMO. AT
LEAST A COUPLE OF WELL-DEFINED UPPER DISTURBANCES ARE PROGGED TO
ROTATE WWD ACROSS OUR FORECAST AREA DURING THIS TIME. EXPECT NEAR
NORMAL DAYTIME HIGHS AND NIGHTTIME LOWS...THOUGH TEMPS MIGHT RUN
SLIGHTLY BELOW NORMAL DUE TO THE DEGREE OF MOISTURE PRESENT AND THE
POTENTIAL FOR PERIODS OF COOLING RAINFALL.

&&

.AVIATION...
JULY 27 0005 UTC (JULY 26 1705 MST)

ATMOSPHERE REMAINS EXCESSIVLY MOIST AND UNSTABLE OVER CENTRAL
DESERTS THIS AFTERNOON...WITH WEAK STEERING FLOW SEEN ALOFT WHICH
WILL INHIBIT CHANCES FOR STORMS MOVING OFF THE HIER TRRN TO OUR EAST
AND INTO THE LOWER DESERTS. HOWEVER...WEAK OUTFLOWS FROM STRONGER
CONVECTION TO OUR WEST HAVE MOVED EAST AND TRIGGERED NEW
THUNDERSTORMS INTO THE PHX METRO AREA. THUS THERE WILL BE A CHANCE
FOR LATE AFTERNOON AND EVE STORMS IN THE GREATER PHOENIX AREA...TIL
AT LEAST 03Z. BEST THREAT WITH THESE STORMS IS LOCALLY HEAVY
RAINFALL...PEAK WIND GUSTS SHOULD MOSTLY BE LESS THAN 40 MPH. A
STORM MAY AFFECT SKY HARBOR THRU 03Z BUT WILL COVER WITH VCTS AND CB
ATTM. WILL AMEND TO ADD TSRA INTO TAF WHEN CERTAINY OF THE AIRFIELD
BEING IMPACTED BECOMES GREATER. SHOULD A STORM MOVE INTO KPHX...CIGS
SHOULD GENLY STAY ABOVE 5K FEET BUT MIGHT BRIEFLY DROP TO NEAR 3KT
IN A HEAVY SHOWER. AFTER THIS EVENING...THREAT FOR STORMS OVER THE
CENTRAL DESERTS WILL DECREASE UNTIL AFTERNOON HEATING STARTS THE
ATMOSPHERE PERCOLATING FRIDAY...BUT WITH THE AMOUNT OF MOISTURE IN
THE AIR...THERE WILL BE AT LEAST A SLIGHT CHANCE FOR A SHOWER OR
STORM THRU THE 24 HOUR TAF PERIOD.

AT WRN TAF SITES...DEFORMATION ALOFT AND A VERY MOIST UNSTABLE
AIRMASS HAS LED TO A CONVECTIVE COMPLEX OVER THE SWRN AZ DESERTS
THIS AFTERNOON. THE STORMS HAVE SPREAD WEST TO THE LOWER CO
RIVER...AND THERE WILL BE A CHANCE FOR STORMS THRU AT LEAST
03Z...WITH THE BEST THREAT AT BLYTHE. WIND GUSTS COULD EXCEED 40KT
BUT BEST THREAT WILL BE FOR LOCALLY HEAVY RAINFALL...WHICH COULD
LOWER CIGS DOWN TO 4K-5KT FEET. SOME BLOWING DUST IS ALSO POSSIBLE
BUT VBSYS SHOULD NOT LOWER BELOW 4M. FEELS STORMS MAY MISS KYUM AND
KIPL AIRPORTS AND WILL COVER THOSE TAFS WITH CB ATTM. WILL CONTINUE
TO MONITOR AND AMEND THOSE TAFS SHOULD STORMS DEVELOP AND DIRECTLY
THREATEN THE AIRFIELDS. AFTER 04Z...THREAT FOR STORMS WILL DIMINISH
AS ATMOSPHERE BECOMES WORKED OVER BY CONVECTION...BUT WITH THE
AMOUNT OF DEEP MOISTURE STILL AVAILABLE...AND WITH PWAT VALUES
EXCEEDING 2 INCHES...THERE WILL BE AT LEAST A SLIGHT CHANCE FOR
SHOWERS OR STORMS THRU THE 24 HOUR TAF PERIOD.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 26 2030 UTC (JULY 26 130 PM MST)

INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN FOR THE
ENTIRE FORECAST AREA THROUGH THE REST OF THE WEEK. THROUGH TOMORROW
MORNING...THE BEST CHANCES FOR SIGNIFICANT WETTING RAIN WILL BE OVER
THE HIGHER TERRAIN STRETCHING FROM LA PAZ COUNTY...AND ACROSS
NORTHWEST MARICOPA COUNTY. THERE IS A LOWER PROBABILITY FOR WETTING
RAIN IN THE LOWER DESERTS OF SOUTHEAST CALIFORNIA. HUMIDITY VALUES
WILL REMAIN ELEVATED THROUGHOUT THE REGION FOR THE NEXT SEVERAL DAYS
DUE TO PRECIPITATION.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...WANEK
LONG TERM...AJ/DG
AVIATION...CB
FIRE WX...MEYERS
Hazardous weather outlook, Jul 26, 6:01 AM PDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST THU JUL 26 2007

AZZ020>028-CAZ030>033-271315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM MST THU JUL 26 2007 /601 AM PDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAIN AND ASSOCIATED FLASH FLOOD POTENTIAL CONTINUES TO
BE THE MAIN HAZARD OF CONCERN. AS USUAL...IT WILL BE DIFFICULT TO
IDENTIFY WHICH LOCATIONS ARE MOST APT TO EXPERIENCE THE HEAVY RAIN.
IN ADDITION TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...LA PAZ
COUNTY AND NORTHERN YUMA COUNTY HAVE A SOMEWHAT BETTER CHANCE OF
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...THAN OTHER LOWER
ELEVATION LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ABUNDANT MOISTURE IS EXPECTED TO REMAIN THROUGH THE MIDDLE OF NEXT
WEEK KEEPING FLASH FLOOD POTENTIAL THE PRIMARY HAZARD OF CONCERN.
LOCATIONS CLOSEST TO HIGHER TERRAIN HAVE BETTER ODDS OF EXPERIENCING
FLOODING PROBLEMS BUT THERE WILL BE CONSIDERABLE FLUCTUATION OF
STORM ACTIVITY FROM ONE DAY TO THE NEXT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AJ

In the hours before

Local storm report, Jul 26, 6:25 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      AVONDALE                33.42N 112.35W
07/26/2007                   MARICOPA           AZ   UNKNOWN

            SWIFT WATER RESCUE AT EL MIRAGE AND INDIAN SPRINGS AFTER
            TRUCK WASHED OFF ROAD AND FLIPPED OVER. REPORTED BY NEWS
            MEDIA.

&&

KKINCAID

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.